Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 28, 2018, 7:19 PM CDT for Barron County, Polk County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 7:19 PM CDT (00:19 UTC)
- Expired
- May 28, 2018, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barron County, WI, Polk County, WI
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 2121 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
648
WUUS53 KMPX 290019
SVRMPX
WIC005-095-290045-
/O.NEW.KMPX.SV.W.0038.180529T0019Z-180529T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT MON MAY 28 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Barron County in northwestern Wisconsin...
Southeastern Polk County in northwestern Wisconsin...
* Until 745 PM CDT
* At 718 PM CDT, a severe thunderstorm was located near Amery, or 32
miles west of Rice Lake, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Balsam Lake around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Range,
Deronda and Joel.
This includes U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4536 9206 4521 9215 4521 9221 4536 9257
4549 9245
TIME...MOT...LOC 0018Z 199DEG 13KT 4536 9238
HAIL...1.00IN
WIND...60MPH
$$
ETA1 follow-up statement
018
WWUS53 KMPX 290034
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 PM CDT MON MAY 28 2018
WIC005-095-290045-
/O.CON.KMPX.SV.W.0038.000000T0000Z-180529T0045Z/
Barron WI-Polk WI-
734 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES...
At 733 PM CDT, a severe thunderstorm was located near Range, or 30
miles west of Rice Lake, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Barron and southeastern Polk Counties, including the
following locations: Range, Deronda and Joel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4536 9206 4521 9215 4521 9221 4536 9257
4549 9245
TIME...MOT...LOC 0033Z 199DEG 13KT 4541 9235
HAIL...1.00IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:42 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 28, 5:42 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
542 PM CDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 423 PM CDT Mon May 28 2018
Thunderstorms were developing this afternoon along an outflow
boundary that moved westward from near the La Crosse area earlier
this morning. These storms were pulse like and most will produced
gusty winds and very small hail this afternoon and evening. Some of
the wind gusts could produced isolated wind damage if the updraft
becomes strong enough. Otherwise, most of the activity will slowly
decrease in the evening, but may regenerate across central Minnesota
where a cold front lies this afternoon. This area does support
better wind shear which will led to more organized convection if
storms continue. Further to the south/southeast, dry conditions are
expected overnight with humidity levels remaining high.
Although heat indices this afternoon are unseasonably high for late
May, this air mass will begin to move southeast overhead and over
the Ohio Valley by Tuesday. However, I wouldn't be surprised to see
another heat advisory issued for the metro area for Tuesday, but it
won't be as warm/hot as it has been today. A more significant short
wave will begin to move eastward across the Dakotas on Tuesday. This
will lead to a better chance of precipitation developing Tuesday
afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 423 PM CDT Mon May 28 2018
Cooler weather and a more active weather pattern will set up for
later this week. There are several rounds of thunderstorms
possible. More detail will be added shortly.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 28 2018
Main aviation concern is thunderstorm development this
afternoon/early evening as several outflow boundaries and a
surface front will likely be the initial point of these storms.
Current satellite indicated an area of enhanced clouds, mainly
altocumulus in south central Minnesota, which is the remnants of
the outflow from thunderstorms near La Crosse earlier today. This
is one area which will be monitor for thunderstorm development in
the next few hours. The other area is along the front in central
Minnesota which currently doesn't have any cumulus clouds
associated with it, but this will change in the next couple of
hours. My TAFs are based on the latest HRRR/RAP reflectivity
forecast and current satellite trends. This means that most of
the activity will begin along the outflow boundaries between
20-22z, and spread out rapidly from weak shear aloft. Therefore,
more development will occur along these outflow boundaries from
convection firing in this afternoon. When the storms develop,
there will be 10-15 minute time frame of gusty winds of 20-30 kts,
along with very heavy rainfall with vsbys dropping to MVFR or
IFR. Between the thunderstorms VFR conditions will continue with a
general east/southeast wind, becoming more south/southeast
Tuesday.
KMSP...
Only additional comments will be the best time frame for TSRA at
the airport will occur around 23-01z. This will likely be updated
once thunderstorms develop this afternoon. Any storms that
develop will be capable of producing wind gusts of 20-30 kts.
After this evening, the next best chance of precipitation will
occur Tuesday afternoon.
/OUTLOOK FOR KMSP/
WED...Mainly VFR. Chc SHRA/TSRA. Wind S at 10G20 kts.
THU...Mainly VFR. Chc SHRA/TSRA. Wind NW at 10G20 kts.
FRI...VFR. Wind NE-E 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>028.
MN...Heat Advisory until 7 PM CDT this evening for MNZ051>059-064>067-
073>078-082>085-091>093.
Excessive Heat Warning until 7 PM CDT this evening for
MNZ060>063-068>070.
&&
SHORT TERM...JLT
LONG TERM...
AVIATION...JLTHazardous weather outlook, May 28, 1:17 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 117 PM CDT Mon May 28 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 117 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Excessive heat and humidity will lead to unseasonable high heat index values this afternoon. Thunderstorms are possible this afternoon and tonight. A few storms will be capable of producing strong down burst winds, and hail. These storms will likely decrease in intensity, and coverage later this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday through Wednesday. A few storms could be strong to severe. Gusty winds and hail are the primary concerns. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of the storms this afternoon and no organized convection based on weak wind shear, skywarn spotter activation is not anticipated. jlt
In the hours before
Special weather statement, May 28, 6:32 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT MON MAY 28 2018
MNZ053-063-WIZ014-290000-
Washington-Chisago-Polk-
632 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHISAGO...NORTHERN
WASHINGTON AND SOUTHERN POLK COUNTIES...
At 632 PM CDT, a strong thunderstorm was located over Shafer, or 26
miles southeast of Cambridge, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Forest Lake, North Branch, Chisago City, Lindstrom, Scandia, Osceola,
St. Croix Falls, Stacy, Balsam Lake, Taylors Falls, Centuria and
Milltown.
This includes the following highways...
Interstate 35 between mile markers 133 and 142.
U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
U.S. Highway 61 between mile markers 163 and 164.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4549 9231 4521 9250 4521 9264 4529 9302
4536 9302 4558 9292
TIME...MOT...LOC 2332Z 221DEG 30KT 4537 9275
ETALocal storm report, May 28, 6:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 2 E PEASE 45.70N 93.61W
05/28/2018 M1.00 INCH MILLE LACS MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 28, 6:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT MON MAY 28 2018
MNZ053-WIZ014-290100-
Chisago-Polk-
657 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CHISAGO AND POLK COUNTIES...
At 656 PM CDT, a strong thunderstorm was located near Wolf Creek, or
23 miles east of Cambridge, moving northeast at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
North Branch, Chisago City, Lindstrom, Rush City, Osceola, St. Croix
Falls, Frederic, Luck, Balsam Lake, Taylors Falls, Centuria and
Milltown.
This includes the following highways...
Interstate 35 near mile marker 144, and between mile markers 146 and
163.
U.S. Highway 8 in Minnesota between mile markers 8 and 22.
U.S. Highway 61 near mile marker 165.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4565 9215 4524 9243 4538 9297 4573 9307
4573 9285 4564 9288 4565 9253 4573 9252
4572 9215
TIME...MOT...LOC 2356Z 214DEG 29KT 4549 9276
jrbSpecial weather statement, May 28, 6:59 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 659 PM CDT MON MAY 28 2018 MNZ085-093-290045- Steele-Freeborn- 659 PM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN AND EASTERN STEELE COUNTIES... At 658 PM CDT, a strong thunderstorm was located near Blooming Prairie, or 11 miles northwest of Austin, moving northeast at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Owatonna, Blooming Prairie, Glenville, London, Hollandale, Hayward, Merton, Moland, Myrtle, Steele Center and Bixby. This includes the following highways... Interstate 90 between mile markers 162 and 173. U.S. Highway 14 between mile markers 176 and 182. LAT...LON 4419 9316 4420 9305 4350 9305 4350 9334 TIME...MOT...LOC 2358Z 214DEG 29KT 4381 9310 jrb
Special weather statement, May 28, 7:01 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 701 PM CDT MON MAY 28 2018 MNZ043-049>051-290030- Benton-Morrison-Sherburne-Stearns- 701 PM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT BENTON...NORTHWESTERN SHERBURNE...NORTHEASTERN STEARNS AND SOUTHEASTERN MORRISON COUNTIES... At 701 PM CDT, an area of strong thunderstorms were located near Sauk Rapids, or near St. Cloud, moving north at 40 mph. Wind gusts up to 50 mph and nickel size hail are possible with these storms. Locations impacted include... St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Cold Spring, Collegeville, Foley, Albany, Rockville, Richmond, Avon and Holdingford. This includes the following highways... Interstate 94 in Minnesota between mile markers 147 and 167. U.S. Highway 10 in Minnesota between mile markers 158 and 181. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4558 9376 4543 9462 4576 9457 4593 9377 TIME...MOT...LOC 0001Z 187DEG 36KT 4562 9422 ETA
Local storm report, May 28, 7:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 2 W AVON 45.61N 94.49W
05/28/2018 M2.00 INCH STEARNS MN TRAINED SPOTTER
&&
AMKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 46 min |
| May 28, 8:33 PM CDT | Special Weather Statement | MPX | Barron | 27 min |
| May 28, 8:35 PM CDT | Special Weather Statement | MPX | Pepin | 25 min |
| May 28, 9:02 PM CDT | Special Weather Statement | MPX | Barron | 43 min |
| May 28, 9:06 PM CDT | Special Weather Statement | MPX | Pepin | 39 min |
| May 28, 9:34 PM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
| May 28, 9:42 PM CDT | Special Weather Statement | MPX | Rusk | 33 min |
| May 28, 9:59 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 31 min |
| May 28, 10:10 PM CDT | Special Weather Statement | MPX | Rusk | 50 min |
| May 28, 10:29 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| May 28, 10:59 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| May 29, 2:35 PM CDT | Special Weather Statement | MPX | Pierce, Polk, Saint Croix | 70 min |
| May 29, 3:29 PM CDT | Special Weather Statement | MPX | Polk | 76 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 22 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 60 min |
| May 29, 4:57 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 63 min |
| May 29, 5:10 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 50 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 26 min |
| May 29, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 52 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.